Alert archive / Mississippi / Winter Weather Advisories in 2021

Winter Weather Advisory 5, NWS Jackson, MS

February 12, 202123 counties in Mississippi; 5 parishes in Louisiana

NWS Jackson, MS issued this winter weather advisory at Feb 12, 2021, 9:06 PM CST for 23 counties in Mississippi; 5 parishes in Louisiana. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2021, 9:06 PM CST (03:06 UTC)
Expired
Feb 13, 2021, 10:00 AM CST
In force
13 hr
Issued by
NWS Jackson, MS
All 28 counties

Catahoula Parish, LA, Concordia Parish, LA, Franklin Parish, LA, Madison Parish, LA, Tensas Parish, LA, Adams County, MS, Attala County, MS, Carroll County, MS, Choctaw County, MS, Claiborne County, MS, Clay County, MS, Copiah County, MS, Franklin County, MS, Hinds County, MS, Holmes County, MS, Jefferson County, MS, Leake County, MS, Lowndes County, MS, Madison County, MS, Montgomery County, MS, Neshoba County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Warren County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 38 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this winter weather advisory went out at Feb 12, 6:14 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Feb 12, 6:14 PM CST, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
614 PM CST Fri Feb 12 2021

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
MVFR cigs were observed across the north with IFR cigs observed
cntrl and south at 2330Z. These cigs will change little through
20Z Saturday but models suggest cigs wl improve to MVFR areawide
after 20Z. Only very -RA and -DZ were noted on radar across the
northeast. Additional -RA development is still expected after 06Z
across the se half of the area. /22/

&&

.DISCUSSION...

WV imagery this afternoon showing the mid level system in the
northwest Gulf of Mexico beginning to lift out to the northeast as
the next system moves into northwest Mexico. At the surface, a
shallow cold airmass remains entrenched over the area with the axis
of coldest air over the ArkLaMiss Delta region where sub-freezing
temperatures still exist.

Warm advection will continue to lift warm, moist air from the Gulf
northeastward up and over the shallow cold air mass producing
periods of light rain over the south with patchy drizzle over the
north. As temperatures cool this evening, the freezing line will
drop back to the south where some of the light drizzle and light
rain could begin to freeze. With the transient nature of the
expected precipitation and the light amounts, would only expect a
light glazing to occur. Have opted not to issue a Winter Weather
Advisory at the moment, preferring to wait until it materializes.
Instead, will put in the HWO.

Warm advection continues Saturday with light rains continuing over
the southeast. To the northwest, though limited warming will occur,
model data and bufr soundings are showing a surge of drier air in
the lower levels, setting the stage for the next winter event
later in the weekend. /GG/

Tomorrow Night through Friday:

While only small adjustments have been made to the weather
elements in the forecast through the end of this next week, it is
worth highlighting up front: Significantly cold temperatures and a mix
of winter weather threats will impact the ArkLaMiss region through
much of the week ahead. The current forecast continues to trend
toward a blend of deterministic model guidance for max
temperatures and min temperatures for most days, because the
shallow Arctic air mass is likely captured most fully in the
higher resolution guidance runs. MOS guidance and bias-corrected
output are of little value, and regional observations from back in
the Arctic air mass have proven it to be colder than the "average"
guidance has indicated. Also, when considering the cloudy weather,
on-and-off precipitation, and likelihood of some wintry
precipitation to impact the larger region, colder temperatures
are sure to verify. Temperatures will be less severely cold in the
Pine Belt region of southeast Mississippi, but even there may
drop below 20 degrees on the coldest night.

A Winter Storm Watch has been added to much of the area, including
southeastern Arkansas, northeast Louisiana, and all but far
eastern portions of central and southern Mississippi. The Watch
will begin Sunday afternoon, when chances for accumulating
freezing rain and sleet begin to increase in the area. Although
some impacts may develop during the day Sunday, the greatest
chances will be Sunday night into Monday as a shortwave trough
lifts warm, moist air over the shallow Arctic air mass. For now,
precipitation type remains a little uncertain due to a question of
how far north the "warm nose" will extend, but decent
precipitation rates could lead to either significant accumulations
of sleet or freezing rain either way. We will continue to refine
the forecast as the event progresses. If the boundary layer is
sufficiently cold, some flurries could mix in at times when
precipitation intensity drops off.

Some guidance continues to show a coastal low pressure system
develop along the cold front over the Gulf of Mexico on Wednesday
and lift it northeastward, and this should result in at least
some warming across portions of our area. Optimistically, even the
Delta could warm above freezing, but current model consensus has
max temperatures in Greenville around 32-34 degrees Wednesday.
Pine Belt locations could warm more substantially depending on
the track of the low, and a few thunderstorms could even develop.
Otherwise, the unwanted return of wintry weather is quick behind
the brief warm up. Arctic air in the region should get pulled back
into the area behind this low pressure system, and the
indications at this time are for an additional round of wintry
precipitation mix to affect the area around Thursday into Friday.
Cold temperatures in the 20 to 30 degree range could return for
Thursday night behind this system. Hopefully if trends hold true,
this late-week system should shove the Arctic air mass out of our
region. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       31  39  30  37 /  24  28  14  36
Meridian      35  43  33  42 /  44  44  14  19
Vicksburg     29  37  27  32 /  15  21  16  43
Hattiesburg   37  47  37  46 /  46  49  14  19
Natchez       28  39  29  35 /  18  24  16  42
Greenville    27  33  24  27 /   6  12  14  49
Greenwood     28  37  26  33 /   8  16  14  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Winter Storm Watch from Sunday afternoon through late Monday
     night for MSZ018-019-025>030-032>037-040>044-047>050-
     053>055-059>062.

LA...Winter Storm Watch from Sunday afternoon through late Monday
     night for LAZ007>009-015-016-023>026.

AR...Winter Storm Watch from Sunday afternoon through late Monday
     night for ARZ074-075.

&&

NF/22/GG
Hazardous weather outlook, Feb 12, 4:37 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
437 PM CST Fri Feb 12 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>038-
040>045-047>050-053-054-059>062-132245-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott-
Claiborne-Copiah-Jefferson-Adams-Franklin MS-Lincoln-
437 PM CST Fri Feb 12 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Saturday

ICE ACCUMULATION
THREAT...Limited
TIMING...Tonight

A few periods of light freezing rain and light freezing drizzle
with light icing of bridges and overpasses could occur at times
from this evening into Saturday morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

As arctic air pushes into the region this weekend into early next
week, the threat for dangerous cold and winter weather will
increase, especially over western and northern portions of the
area. We continue to be confident in a winter weather event
occurring over the region in the Monday to Monday night time
frame with ice and sleet accumulation looking more likely. The
coldest temperatures and lowest wind chill readings will most
likely be from late Monday into Tuesday following the winter
weather system. Persons in the ArkLaMiss region and central
Mississippi should continue to monitor closely updates to this
developing winter weather and dangerous cold event.

(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ031-039-046-051-052-055>058-063>066-072>074-132245-
Lowndes-Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
437 PM CST Fri Feb 12 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

As arctic air pushes into the region this weekend into early next
week, the threat for dangerous cold and winter weather will
increase, especially over western and northern portions of the
area. We continue to be confident in a winter weather event
occurring over the region in the Monday to Monday night time
frame with ice and sleet accumulation looking more likely. The
coldest temperatures and lowest wind chill readings will most
likely be from late Monday into Tuesday following the winter
weather system. Persons in the ArkLaMiss region and central
Mississippi should continue to monitor closely updates to this
developing winter weather and dangerous cold event.

(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

20

&&

...HAZARD LEGEND...

*ICE ACCUMULATION*
Extreme...Roads impassable and widespread power outages likely.
Significant...Dangerous travel conditions and numerous power
 outages possible.
Elevated...Difficult travel conditions and sporadic power outages
 possible.
Limited...Light icing of bridges and overpasses.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR WINTER WEATHER ISSUES...

Current Winter Weather...
   https://www.weather.gov/jan/safe_Winter

Day 1 through 3 Winter Threats...
   https://www.wpc.ncep.noaa.gov/wwd/winter_wx.shtml
Winter Impact Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfhsd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 7:22 PM CSTRiver Flood AdvisoryJANAttala, Holmes17 hr
Feb 13, 3:13 PM CSTWinter Storm WarningJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more48 hr

Nearby

Winter Weather Advisories in Mississippi, 2021Winter Weather Advisories in Louisiana, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.